Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 3, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at May 23, 2025, 3:25 AM EDT for Alger County, Marquette County, Michigan. It took effect at May 23, 2025, 6:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2025, 3:25 AM EDT (07:25 UTC)
- In effect from
- May 23, 2025, 6:00 AM EDT
- Expired
- May 23, 2025, 10:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700 WHUS43 KMQT 230725 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 325 AM EDT Fri May 23 2025 MIZ005-231530- /O.NEW.KMQT.BH.S.0003.250523T1200Z-250523T2000Z/ Marquette- 325 AM EDT Fri May 23 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS AFTERNOON... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette County. * WHEN...From 8 AM EDT this morning through this afternoon. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ006-231530- /O.NEW.KMQT.BH.S.0003.250523T1000Z-250524T0200Z/ Alger- 325 AM EDT Fri May 23 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...Through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Jablonski
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at May 23, 1:52 AM EDT, 1 hour 33 minutes earlier. Its key messages:
- Cooler than normal temperatures to finish this week. Warming up this weekend through next week.
- Frost possible over the interior west multiple nights this week.
Area forecast discussion, May 23, 1:52 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Marquette MI 152 AM EDT Fri May 23 2025 .KEY MESSAGES... - Cooler than normal temperatures to finish this week. Warming up this weekend through next week. - Frost possible over the interior west multiple nights this week. && .SHORT TERM /THROUGH FRIDAY/... Issued at 318 PM EDT Thu May 22 2025 Afternoon satellite imagery and RAP analysis reveal broad midlevel troughing over the Great Lakes and northeast CONUS, with a couple of embedded features: a fairly tight surface low centered over Lake Erie and another shortwave dropping from Northern Ontario into the northern Great Lakes. With surface high pressure over the Northern Plains, we remain under cool northerly flow - somewhat breezy, too, given the tighter pressure gradient. Wind gusts around 20-25mph are most common, but higher gusts up to 30mph have been observed at times. Meanwhile, upslope flow and plenty of lower-level moisture is keeping much of the central and western UP under low cloud cover, with light rain showers and drizzle apparent on radar. This won't amount to much by way of precipitation, with the only real hazard being a somewhat gloomy afternoon. Temperatures are peaking only in the upper 40s under cloudy skies, and in the lower 50s where more breaks of sunshine are occurring (eastern UP, far western Gogebic and Ontonagon counties). Moving into tonight, expect to see light rain/drizzle showers linger mainly over the north wind upslope areas of the Keweenaw, north central, and east; however, with weak radar returns this afternoon reaching as far as the WI border, wouldn't be surprised to see some sprinkles elsewhere across the area. We could even see a mix with snow along the Huron Mountain range into the Michigamme Highlands tonight into Friday morning as temperatures drop. However, given that lows tonight are projected to only get down into the mid 30s in the coldest spots, no accumulations are expected. While the moisture will help prevent frost formation across most of the area tonight, the exception seems to be in Gogebic County where cloud cover and precipitation could be a little more patchy. Given the uncertainty, will hold off on an advisory at this time. Expect Friday to be nearly identical to today - breezy, cloudy, lingering upslope sprinkles/showers in the northern tier of the UP. That said, temperatures turn a couple of degrees warmer as cold air advection ceases and light rain/drizzle showers with time as the parent low phases eastwards away from our area. As high pressure encroaches the area on Friday evening, expect the cloud cover to progressively dwindle across the U.P. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 318 PM EDT Thu May 22 2025 As we head into the weekend, surface low pressure will be moving over New England, with high pressure centered over northern Ontario extending ridging into the Upper Great Lakes. This will keep us under northerly flow through the weekend, but a moderating airmass will have 850mb temperatures climbing to around 0C with a gradual warming trend kicking off. Temperatures still start off generally in the 30s both mornings, but highs range in the lower to perhaps mid 60s with sunny skies across much of the UP Saturday and Sunday. Nearer to Superior, onshore flow should keep temperatures in the 50s. Meanwhile, with light winds, more breaks in the clouds, and temperatures dropping into the mid 30s or lower in the interior- western UP each morning, frost could become more widespread early Saturday and Sunday, potentially necessitating headlines in future forecast cycles. Our warming trend continues into next week. In this period, the airmass at 850mb will warm to +3-4C Tuesday before cooling again Wednesday night below zero C. This will support daytime temperatures potentially well into the 60s across most of the UP Monday and Tuesday, and generally in the 50s near Lake Superior. Daytime mixing and the dry airmass Monday/Tuesday will also yield RH values dipping into the 30s and perhaps 20s. At the moment, elevated fire weather conditions are not expected given lighter winds...but even this could prove problematic as lake-breeze development could cause sudden shifts in wind direction. Following several generally dry days, this could still be a period worth watching. Midweek onwards, midlevel troughing or perhaps even a cutoff low ejects out of the Plains, with an associated surface low closing off over the central Mississippi valley and heading towards the Lower Great Lakes. This could graze us with some rain showers by the end of the forecast period, but confidence is low as ridging may hold strong over us and suppress this next feature too far to our south for any impacts to be felt here. Otherwise, expect temperatures to continue to trend upwards, reaching the 70s across much of the UP by Thursday afternoon. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 151 AM EDT Fri May 23 2025 Flight restrictions to continue at all TAF sites through TAF period with plenty of low level moisture in association with a low over southern Ontario. So far, IWD is the only TAF site that has been able to remain at VFR levels, but it will also deteriorate to MVFR over the next few hours where it will stay until this afternoon. At that point, VFR conditions will return at IWD. Elsewhere, CMX is expected to be predominantly MVFR with a period of IFR around daybreak. Worst conditions will be at SAW where IFR is currently prevailing and LIFR is likely in the Fri 09-15Z time frame. Little improvement above IFR levels is expected at SAW through the duration of the TAF period. Meanwhile, breezy northerly winds will impact CMX and SAW starting around daybreak with gusts up to 22 kts through this afternoon. && .MARINE... Issued at 318 PM EDT Thu May 22 2025 Low pressure over the Lower Great Lakes today moves into New England Friday into the weekend. On the back side of this feature, primarily north to northwest flow persists over Lake Superior at least through the weekend. Wind gusts of 20-25kts, occasionally up to 30kts, remain common across the eastern half of the lake today through tonight, gradually falling back below 20kts by late in the day Friday. Winds remain light through the weekend and into next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...LC LONG TERM...LC AVIATION...TDUD MARINE...LC
Hazardous weather outlook, May 22, 2:56 PM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 256 PM EDT Thu May 22 2025 MIZ005-006-231900- Marquette-Alger- 256 PM EDT Thu May 22 2025 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Rest of Today and Tonight High swim risk for the beaches of Alger and Marquette counties through this evening. See the latest Beach Hazards Statement and Surf Zone Forecast for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High swim risk is possible for the beaches of Marquette and Alger counties Friday. Near freezing overnight low temperatures could be seen Friday night into Saturday morning over the interior west. See the latest Surf Zone Forecast and forecast discussion for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ009-231900- Gogebic- 156 PM CDT Thu May 22 2025 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Rest of Today and Tonight Areas of frost are possible tonight. See the latest forecast discussion for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas of frost are possible over the interior west Friday night into Saturday morning. See the latest forecast discussion for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ001>004-007-010>014-084-085-231900- Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Iron-Dickinson- Menominee-Delta-Southern Schoolcraft-Southern Houghton- Northern Schoolcraft- 256 PM EDT Thu May 22 2025 /156 PM CDT Thu May 22 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Rest of Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas of frost are possible in the interior west Friday night into Saturday morning. See the latest forecast discussion for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-231900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 256 PM EDT Thu May 22 2025 /156 PM CDT Thu May 22 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Rest of Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-231900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 256 PM EDT Thu May 22 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Rest of Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. WFO MQT
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:24 PM EDT | Frost Advisory | MQT | Baraga, Gogebic, Houghton, Iron, Ontonagon | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.